Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 17, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 7, 2017, 12:01 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2017, 12:01 PM HST (22:01 UTC)
- Expired
- Mar 7, 2017, 8:12 PM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 10.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWHW70 PHFO 072201 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1201 PM HST Tue Mar 7 2017 ...WIND ADVISORY FOR THE HIGH SUMMITS OF THE BIG ISLAND THROUGH WEDNESDAY AFTERNOON... HIZ028-081115- /O.NEW.PHFO.WI.Y.0017.170307T2201Z-170309T0400Z/ Big Island Summits- 1201 PM HST Tue Mar 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 PM HST Wednesday. * TIMING...Through 6 PM HST Wednesday. * WINDS...Southwest 40 to 50 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Wroe
1 follow-up statement
153 WWHW70 PHFO 080612 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 812 PM HST Tue Mar 7 2017 ...HIGH WIND WARNING FOR THE HIGH SUMMITS OF THE BIG ISLAND THROUGH WEDNESDAY AFTERNOON... HIZ028-081915- /O.UPG.PHFO.WI.Y.0017.000000T0000Z-170309T0400Z/ /O.NEW.PHFO.HW.W.0007.170308T0612Z-170309T0400Z/ Big Island Summits- 812 PM HST Tue Mar 7 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Wind Warning...which is in effect until 6 PM HST Wednesday. The Wind Advisory is no longer in effect. * TIMING...Through 6 PM HST Wednesday. * WINDS...Southwest 50 to 70 mph with higher gusts. * IMPACTS...Dangerously strong wind gusts will make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with guests over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 7, 10:05 AM HST, 1 hour 56 minutes earlier.
Area forecast discussion, Mar 7, 10:05 AM HST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1005 AM HST Tue Mar 7 2017 .SYNOPSIS... Periods of unsettled weather are in store through at least Thursday. A strong upper level trough passing over the region will create the potential for heavy showers and strong thunderstorms late tonight into Thursday, especially along a stalled band of low level moisture currently stretched over and near Maui. A weak ridge will settle near the state on Friday, bringing light winds and humid conditions for the weekend. && .DISCUSSION... A complex pattern is in place this morning, with heavy showers and a slight chance of thunderstorms favoring the eastern half of the island chain during the afternoon. A band of low level moisture and convergence, the remnant of an old front, is stalled over Maui County and northern Big Island, where precipitable water (PW) values are hovering around 1.3 to 1.6 inches. Meanwhile, a strong mid to upper level trough centered about 400 miles northwest of Kauai is digging toward the state. This feature is already producing enough instability to trigger isolated heavy showers and thunderstorms along the low level moisture band. The mid to upper level trough is also driving a weak surface cold front that is being obscured by a band of layered high clouds about 50 miles northwest of Kauai. Sandwiched between these features, a rather dry, northerly low level flow with dew points around 60 deg F is barely hanging on over Oahu and Kauai. While heavy showers and thunderstorms could flare anywhere this afternoon, chances are highest over the stalled band of low level moisture over Maui County and northern Big Island. As the mid to upper level trough edges closer to the islands, heights and temps aloft will fall, further destabilizing the atmosphere. Daytime heating could produce isolated heavy showers or a thunderstorm on Kauai and Oahu, but instability and resultant thunderstorm potential will be greatest along the band of low level moisture stretching across Maui County and the Big Island. Coverage should be spotty and focused over the terrain, and with bulk shear increasing, we cannot rule out a briefly strong thunderstorm. The atmosphere will become increasingly unstable tonight and Wednesday, upping chances for heavy showers and possibly strong thunderstorms into Thursday. Although the details remain elusive, the GFS and ECMWF models are both showing a roughly 100 kt jet stream setting up over the islands late tonight and Wednesday as the upper level trough digs over the region. Temps at 500 mb will fall to the -13 to -16 C range, which is very cold by Hawaii standards. As a result, CAPE values increase, especially along the stalled low level moisture boundary, while 0-6 km bulk shear values remain elevated at 35 kt or more. This instability will set the stage for strong to possibly severe thunderstorms. The greatest threat will remain along the low level moisture boundary over the central islands, though we will have to monitor the dissipating front moving over Kauai and Oahu tonight and Wednesday. By late Wednesday, the GFS and ECMWF also show deeper moisture surging northward over the state, raising the threat for flash flooding. Both the thunderstorm and flood threat will be further assessed today. The flood and thunderstorm threat will diminish on Friday as the upper level trough weakens and pushes eastward. A weak low level ridge will build just north of the state, ushering in weak trades. The ridge will shift over the islands during the weekend, promoting light winds and humid conditions. && .MARINE... The west-northwest swell (290-320 deg) currently impacting the islands will gradually ease through early Wednesday. Surf heights along exposed coasts may remain near advisory levels early this morning, but should steadily trend down through the rest of the day. This downward trend is also reflected at the offshore buoys northwest of Kauai. The latest surface analysis and satellite imagery showed a storm- force low centered around 1300 nautical miles northwest of the state tracking back toward the south-southeast due to the blocking pattern over the northern Pacific. An earlier ASCAT pass this morning showed a large area of gales out of the northwest associated with this feature focused toward the local area. This will result in a large reinforcing swell out of a more northwest direction (330 deg) with expected impact to the Hawaiian waters Wednesday through early Friday before gradually trending down into the weekend. The ECMWF-Wave solution is depicts a slightly earlier arrival time across the local waters and a peak up to a couple of feet larger than the WAVEWATCH III. If this larger solution verifies, surf may near warning levels late Wednesday through Wednesday night. Impacts associated with this source will include small craft advisory seas and dangerous surf along exposed north and west facing waters/shores Wednesday through as late as Thursday night. Local winds will remain light through the week as another front approaches and moves into the area through mid-week. Periods of heavy showers and a few thunderstorms will remain in the forecast due to a combination of this front and a disturbance aloft setting up over the region. && .AVIATION... Moisture from a remnant frontal boundary between the Big Island and Maui will be the focus of showers this afternoon. At this time, this is highlighted with VCSH for the nearby terminals at Kona and Kahului. Thunderstorms will be possible this afternoon for these locations and will be monitoring radar trends closely for the possible addition of tempo groups to highlight heavier showers and thunderstorms for these terminals. Otherwise, the next frontal boundary will move eastward across Kauai this afternoon into the evening and eastward to Oahu and Maui overnight. This will allow for an increased chance of showers with thunderstorms with gusty winds and MVFR conditions possible as the boundary moves through. An AIRMET for mountain obscuration remains in effect for windward sections of Maui. Improving conditions will likely deteriorate once again later this afternoon, with mountain obscurations redeveloping. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && Public...Wroe Marine...TS Aviation...Woodrum
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 12:01 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 70 hr |
| Mar 7, 1:01 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 7, 1:37 PM HST | Special Weather Statement | HFO | Hawaii | 38 min |
| Mar 7, 1:48 PM HST | Special Marine Warning | HFO | 57 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.